• Anyone have fingernail pain or discoloration from Taxol ?

    Asked by polgara on Friday, November 30, 2012

    Anyone have fingernail pain or discoloration from Taxol ?

    I have a tingling in my thumb and the nail looks slightly on the black side but not dark.

    18 Answers from the Community

    18 answers
    • Debbie's Avatar

      Polgara-I didn't have fingernail pain but my fingertips are cracked and rough. Fingernails have so many ridges, they look like an old fashioned wash board! Hand, arm, leg, feet tingling - normal side effects for me.

      almost 4 years ago
    • gwendolyn's Avatar

      Tingling in thumb is probably neuropathy (nerve damage, temporary in most cases.) Taxol causes this in hands and feet. My doctor recommended specific daily doses of Folic Acid, B6, and Alpha Lipoic Acid which helped me a lot with neouropathy I was feeling in my toes. You may want to ask your oncologist about these.

      Nail changes are also very common with Taxol. I just finished my last of 12 Taxol doses and my nails are all still intact but they have broad bands of white across them. I moisturized my hands like crazy and kept my nails very, very short. Hope this helps.

      almost 4 years ago
    • BuckeyeShelby's Avatar

      I have not gotten the discoloration, but I did have pain on the top of my toe nails. It lasts for a few days, goes away and comes back later. I have heard some people losing nails, but to date I'm still intact. I do have the neuropathy numbness in hands & feet -- my doctor just put me on Neurontin yesterday. I just completed 4 of 6 treatments. Good luck.

      almost 4 years ago
    • SueRae1's Avatar

      i have had issues with my nails through out my chemo journey - no matter what meds I was on. Sutent and Afinitor (which I took for my renal cell) caused my nails to crack and split.

      paclitaxel and Avistan (for my breast and renal cell) caused dark purple discoloration under my nails.

      So far Gemcitabine, Carboplatin, and Avistan (new cocktail for breast and renal) seems to be leaving my nails alone - but who knows.

      almost 4 years ago
    • JudyS's Avatar

      Yes, I did have pain in my fingers and tingling. You should let your oncologist know what is happening - call them if it will be a few weeks until you see them. Your doctor should be able to help you with this or let you know what to expect and what is acceptable versus unacceptable pain. Best wishes!

      almost 4 years ago
    • Myungclas' Avatar

      The nurse in the infusion room put latex gloves own me and had me keep my fingertips in bowls of ice during the taxotere infusion. I never had nail trouble. Apparently the cold slows the circulation in that tiny area and keeps the taxol flowing through to a minimum.

      almost 4 years ago
    • PrettyToes' Avatar

      I agree with Myungclas... My onc told me to put me finger nail and toe nails in ice. I did that for every session of taxol infusion. I had 12. I never had any trouble with toe or finger nails. I put them in ice when he taxol started, and took them out when the infusion was completed finished.

      almost 4 years ago
    • Carol-Charlie's Avatar

      Oh yes. Taxol gave me pain in my fingernails... I told Oncologist, half joking "It feels like my nails will fall off"... His response "They May". He suggested that I cut them very short and not to try prying anything open with them. I was on Taxol a very long time, and chemo with other drugs for almost two years. Never lost my nails, but when I allowed them to grow a tad longer, they were very weak and tore or broke easily. I used Sally Hanson nail harder for the next five years.... Then... I discovered acrylic nails. they now look like my 'before' nails, and have removed my last visible change from chemo. I still don't have enough hair to 'wear' out of the house, but I have some lovely Paula Young Wigs (on line search and you'll find them) Everyone love that my hair has "finally grown back" This wig has a lace front, with hand tied hairline. Looks like it's growin out of my scalp. Don't sweat the small stuff polgara... We're fighting to live... Ask God to guide you, and give you strength, when I came out treatment cancer free.... I was blessed to dance at my grandson's wedding... Am looking forward to my other son's wedding (45 getting married for first time) and held two great grandchildren from other son and daughter. The sun has never shown brighter!!!! God bless you and kiss that beautiful child from a complete stranger that really cares!

      almost 4 years ago
    • Carol-Charlie's Avatar

      OH how could I have forgotten... Oncologist recommended Tea Tree Oil... said to rub it in at the base of the nails. I did during the time I was getting chemo... It helped the slight pain, but not sure of anything else.

      almost 4 years ago
    • Jennew's Avatar

      Hello Polgara, Yes I had 6 Taxol treatments and had to stop and change to Taxotere because of neuropathy and my nails started hurting so bad. My toenails felt like someone hit them with a hammer. I finished treatments in Sept. I have now lost 6 toenails and my fingernails are black and real rough looking. I still have the burning and tingling sensations. Hopefully this will go away. Good luck!

      almost 4 years ago
    • Shoeless' Avatar

      I didn't have any discoloration, but my nails have been extremely brittle since my chemo which included taxol. They are constantly breaking even when I keep them cut as short as possible. Just another inconvenience I have to live with.

      almost 4 years ago
    • liebemutter's Avatar

      Hi polgara, I had the 1st+2nd finger nails blacken, the thumbs and third fingernail pushed in. The toenails have all thickened and in about a month, all whitened and the toenails look awful - - both have thick ridges. Of late, they became increasing painful. My chemo med was Abraxen and I did not have neuropathy but gained18 lbs. after treatment.
      Regards, Liebemutter

      almost 4 years ago
    • galiher7's Avatar

      I finished Taxol chemo in Aug. 2011. I still have neuropathy in fingers and feet. Fingernails didn't blacken but they hurt, same with feet. I have tried different meds but nothing has helped. Don't let anyone tell you that this is temporary because you can have it forever. Ruth

      almost 4 years ago
    • PrettyToes' Avatar

      Oh, my onc did tell me to use tea tree oil on finger and toe nails twice a day, which I did. I have some in bathroom, living room, purse, and office.

      Yes peripheral neuropathy is common. Ask your doc about gabapentin or lyrica which may help. When seeing PT for lymphedema treatment, i mentioned peripheral neuropathy in my toes. She started doing laser and light therapy to toes. It helped a bunch! You might call around and see if any local PT does that.... Maybe PT working with cancer patients in your area. There are so many potential side effects, with varying severity, that you do have to be pro active. Good luck !!!!

      almost 4 years ago
    • Carolscheff's Avatar

      I even had a few of my nails fall off, and they are still a bit discolored. I am still taking chemotherapy, although this time it is not Taxol, so I still Have nail problems and the tingling of neuropathy in my fingers. This is the small price I have to pay for being able to celebrate my 75th birthday.

      almost 4 years ago
    • Bellingham's Avatar

      I took B6 daily and I wore cheap dollar store gloves at night after I used cream on them. I think that helped to keep them moisturized all night and it kept them warm. That helped me and they felt a little warmer in the morning and ached less. If you keep them really short that helps, too.

      almost 4 years ago
    • Nomadicme's Avatar

      Some of my finger nails and toenails turned black. I also had 3 fingernails get funny shapes, so when they grew the longer nail was all messed up (I of course cut them. My nurse seemed quite interested in my messed up,nails, which makes me think not all that common?). 1yr 3 mos after chemo two of the nails (shape wise) are not completely back to normal, but only something I'd notice. The black grew out and never came back post treatment.

      almost 4 years ago
    • DaveWaz's Avatar

      Your question and the topic of nail changes from chemotherapy helped inspire a blog article.

      What's happening to my nails? - Nail Changes from Chemo

      This article shares solutions from WhatNexters and related questions others have asked on the site; perhaps you will find it helpful.


      about 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.